Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

The Dedekind-Mertens formula
and determinantal rings


Authors: Winfried Bruns and Anna Guerrieri
Journal: Proc. Amer. Math. Soc. 127 (1999), 657-663
MSC (1991): Primary 13C40, 13C14, 13D40, 13P10
DOI: https://doi.org/10.1090/S0002-9939-99-04535-9
MathSciNet review: 1468185
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We give a combinatorial proof of the Dedekind-Mertens formula by computing the initial ideal of the content ideal of the product of two generic polynomials. As a side effect we obtain a complete classification of the rank $1$ Cohen-Macaulay modules over the determinantal rings $K[X]/I_2(X)$.


References [Enhancements On Off] (What's this?)

  • 1. D. Bayer and M. Stillman. Macaulay: a system for computation in algebraic geometry and commutative algebra. Available by anonymous ftp from zariski.harvard.edu.
  • 2. G. Boffi, W. Bruns, and A. Guerrieri. On the jacobian ideal of a trilinear form. Preprint.
  • 3. W. Bruns and J. Herzog. Cohen-Macaulay rings. Cambridge University Press 1993. MR 95h:13020
  • 4. W. Bruns and U. Vetter. Determinantal rings. Lect. Notes Math. 1327, Springer 1988. MR 89i:13001
  • 5. A. Conca and J. Herzog. On the Hilbert function of determinantal rings and their canonical module. Proc. Amer. Math. Soc. 122 (1994), 677-681. MR 95a:13016
  • 6. A. Corso, W. V. Vasconcelos, and R. Villareal. Generic Gaussian Ideals. J. Pure Appl. Algebra, to appear.
  • 7. D. Eisenbud. Commutative algebra with a view towards algebraic geometry. Springer, 1995. MR 97a:13001
  • 8. S. Glaz and W. V. Vasconcelos. The content of Gaussian polynomials. J. Algebra, to appear
  • 9. W. Heinzer and C. Huneke. The Dedekind-Mertens Lemma and the contents of polynomials. Proc. Amer. Math. Soc., to appear.
  • 10. W. Heinzer and C. Huneke. Gaussian polynomials and content ideals. Proc. Amer. Math. Soc., to appear.
  • 11. J. Herzog and N. V. Trung. Gröbner bases and multiplicity of determinantal and pfaffian ideals. Adv. in Math. 96 (1992), 1-37. MR 94a:13012

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 13C40, 13C14, 13D40, 13P10

Retrieve articles in all journals with MSC (1991): 13C40, 13C14, 13D40, 13P10


Additional Information

Winfried Bruns
Affiliation: Universität Osnabrück, FB Mathematik/Informatik, 49069 Osnabrück, Germany
Email: Winfried.Bruns@mathematik.uni-osnabrueck.de

Anna Guerrieri
Affiliation: Universität Osnabrück, FB Mathematik/Informatik, 49069 Osnabrück, Germany
Email: guerran@univaq.it

DOI: https://doi.org/10.1090/S0002-9939-99-04535-9
Keywords: Dedekind--Mertens formula, initial ideal, determinantal ring, Cohen--Macaulay module
Received by editor(s): January 22, 1997
Received by editor(s) in revised form: June 16, 1997
Additional Notes: The visit of the first author to the University of L’Aquila that made this paper possible was supported by the Vigoni program of the DAAD and the CRUI
Communicated by: Wolmer V. Vasconcelos
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society